What Is Heroin?
Heroin is an illegal, highly addictive and very dangerous drug that is typically made from morphine, which is itself an extract of the poppy plant. Depending on how it is made and what it has been cut with, it can vary in color from white to brown or black. It goes by many different nicknames, and it can be injected, snorted, or smoked. It is one member of the larger class of drugs called opioids, which also includes morphine, fentanyl, and various other prescription painkillers, such as Vicodin, OxyContin, and Percocet. To learn more about the drug and the five major signs that you or someone you love are addicted to or abusing heroin, read on below.
1. Exhibiting These Signs Of Being High
Heroin is so highly addictive because it can produce feelings of intense happiness and euphoria, which can result in periods of hyper-alertness. However, it is also a depressant, which means that it can result in symptoms like confused thinking or disorientation, difficulty making decisions, slurred speech, and lowered impulse control. Someone who is high on heroin may also appear very drowsy or go “on the nod,” slang for switching back and forth between consciousness and semi-consciousness, or just fall asleep all-together at an uncharacteristic time.
2. Exhibiting These Physical Side Effects
Heroin also has a plethora of tell-tale physical side effects. If you notice someone with warm flushed skin, who seems to be experiencing severe itching, or who has constricted or small pupils, you should probably be worried, especially if they are also exhibiting any of the worrisome psychological symptoms listed above.
Some less specific symptoms that someone who is abusing heroin may show or complain of are nausea and vomiting, constipation and stomach pains, slowed heart rate and breathing, and a feeling of heaviness in their limbs.
The possession of laxatives and stool softeners could also be a red flag as some habitual heroin users may use them to ameliorate constipation. Since heroin decreases appetite, weight loss is also common in people addicted to heroin, and someone who has been abusing heroin long-term may present with more severe health symptoms related to organ damage or even related to an HIV infection acquired through intravenous drug use.
Signs someone may be experiencing an overdose of heroin and needs immediate medical attention include unconsciousness, unresponsiveness, blue lips or extremities, shallow breathing, and weak pulse. If untreated, these symptoms could result in coma, brain damage, or even death, so, when in doubt, it’s always best to err on the side of seeking help. If it is an emergency and you have access to the opioid blocker naloxone, which is available as the nasal spray Narcan, administering it yourself might be necessary to save a life.
3. Exhibiting These Signs Related to Mode Of Consumption
Some of the signs that someone is addicted to heroin depend on the way that they have been taking the drug. Snorting heroin results in the least intense and most delayed high, so many heroin users start here and later move to a different mode as they seek more intensity.
Someone who has been snorting their heroin may often have a runny nose and frequent sinus infections, and, in the long term, this might even escalate to holes in their septum. Paraphernalia of this type of consumption includes straws or dollar bills to snort through, mirrors or other flat objects to snort off of, or razor blades to move powdered heroin into lines.
Straws may also be used for smoking heroin. To smoke heroin, you must first heat up the drug so that you can inhale the vapors, which you can also do through aluminum foil or a glass or metal pipe. Lighters and burnt spoons used to melt the drug may also be associated with this method of consumption as well as with injection, which also requires that the heroin be heated and mixed with liquid before it is used.
Injection is the most invasive method and results in the fastest and most intense high, and it is also the most dangerous due to this and to the risk of blood clots from additives, infections at the injection site, or HIV infection from shared needles.
If someone has been injecting heroin, you may also be able to spot the characteristic track marks, which may be only a few small scabs and bruises in a new IV user but more prominent in someone who has been abusing heroin for a longer amount of time. The non-dominant arm is the most common injection site, but other parts of the body can be used as well, perhaps if someone is trying to hide their use or as veins in the initial injection site collapse from repeated injections. Someone who wears long sleeves even when it is warm out may also be making an effort to hide their track marks.
You might also be able to figure out that someone has been injecting heroin if you find their syringes, especially if you have already observed any of the behavioral signs listed above. Other paraphernalia associated with this mode of consumption include anything that can be used as a tourniquet to tie off veins and make them easier to inject drugs into. Some common options include belts, rubber tubing, shoelaces, and large rubber bands.
You might notice any of this paraphernalia in the possession of a heroin user without any other logical explanation, or you might notice your spoons, belts, or shoelaces mysteriously disappearing if a heroin addict in your family has been using them to facilitate getting high.
4. Exhibiting These Signs Of Dependence
When someone becomes addicted to heroin, it becomes the dominant force in their life, and everything else starts to fall by the wayside. They may begin to withdraw from their friends and loved ones to hide their addiction or as they lose interest in everything but their drug use, or show declines in their performance at school or work. They may become apathetic and unmotivated, even to the extent of neglecting their personal hygiene.
They may also appear inexplicably hostile and secretive or experience mood swings, getting anxious and depressed when they are forced to go without heroin only to become euphoric again after they get a hit. A heroin addict may be desperate enough to resort to stealing to buy drugs, so missing money or valuables may be another sign that someone in your household has been abusing heroin, as can someone repeatedly asking to borrow money from you without a clear reason.
5. Exhibiting These Withdrawal Symptoms When Not Using
The surest sign of addiction to heroin is withdrawal when not using the drug, and the longer that someone has been using, the more severe their withdrawal symptoms will be. These symptoms can include physical signs like sweating and shaking, intense muscle pain and cramping, rapid heart rate, and stomach pain and diarrhea. Psychologically, someone withdrawing from heroin may also experience intense cravings for the drug, restlessness, anxiety, depression, or crying jags.
Though heroin withdrawal is known to be intensely unpleasant, it is rarely fatal, besides in cases where vomiting and nausea has lead to dehydration. However, someone withdrawing from heroin is at high risk of overdose if they use again because they may not realize that their tolerance has changed during their time without the drug, which is why detox under professional care is often recommended. To learn more about heroin withdrawal, click here. And to learn how you can get help for yourself or someone you love who is struggling with heroin addiction or another form of substance abuse, call our hotline at (833) 489-5577 to learn how you can get help today.